Format

Send to

Choose Destination
MMWR Morb Mortal Wkly Rep. 1998 Oct 23;47(41):877-80.

Endotoxin-like reactions associated with intravenous gentamicin--California, 1998.

Abstract

During April 30-July 26, 1998, 20 patients at a major medical center (hospital A) in Los Angeles County, California, developed severe shaking chills often accompanied by fever, tachycardia, and/or a decrease of > or =20 mm Hg in systolic blood pressure within 3 hours after receiving intravenous (IV) gentamicin. Receipt of IV gentamicin was the only medication or procedure temporally associated with reactions among all of the patients. No deaths or serious sequelae were associated with the reactions. Similar incidents were reported by hospital personnel from six other states to CDC or the Food and Drug Administration (FDA) during April-August 1998. All reported reactions were associated with once-daily dosing regimens of gentamicin (lot numbers 170704, 180031, 180133, and 180191) produced by Fujisawa USA, Inc. (Deerfield, Illinois). On August 13, the Los Angeles County Department of Health Services and CDC initiated an investigation with the assistance of hospital A personnel. This report summarizes the results of this investigation at hospital A, which found that gentamicin with endotoxin levels within the U.S. Pharmacopeia (USP) standards may deliver endotoxin amounts above the threshold for pyrogenic reactions with once-daily dosing.

PMID:
9810010
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for CDC - Morbidity and Mortality Weekly Report
Loading ...
Support Center